Jump to content

Antihistamines And Heart Rate


mkoven
 Share

Recommended Posts

I've been on very high doses of antihistamines since the summer-- double zyrtec, double allegra, and benadryl as needed. I saw my pcp and asked if any could be worsening my ncs, and after some thought, he thought zyrtec could increase my heartrate. We've since dropped me down to single zyrtec (10mgs). And interestingly, my heart rate has dropped about 15 bpm. I don't think this is the end of my pots/ncs, but at least an easily correctable factor. He thought allegra was less likely to cause tachycardia.

Link to comment
Share on other sites

I'm glad the doctor had an idea which antihistamine was causing the higher heart rate. We all have to be aware of side effects from medications or supplements. It isn't always obvious what side effect came from which med?!

Link to comment
Share on other sites

I've been on Zyrtec for many years, and benedryl too. I don't think either has changed my ans symptoms. BTW, I take my Zyrtec at night. Allegra, on the other hand, caused me to be in sustained tachy and I only took it once.

Nina

Link to comment
Share on other sites

It's a tricky balance, because when my allergies are out of control, my ncs is worse. My regimen allowed me to get off prednisone, but alas had its own problems. I'm trying to remember why my pcp thought zyrtec was more likely to cause tachy than allegra... I'm still on the zyrtec, just the lower dose.

Link to comment
Share on other sites

I'm glad your doctor realized that antihistamines can cause tachycardia. I've had good luck with Allegra, but can't take Benadryl because it makes my heart rate soar.

One thing I always do, whenever I start any medication, is talk to my pharmacist. A good pharmacist will be able to tell you what drugs will interfere with your POTS and which won't. My pharmacist has kept me out of a lot of trouble with over-the-counter medications that would make my POTS much worse, or interact with my other meds.

Link to comment
Share on other sites

I was told by my PCP and cardio that I was not to take any over the counter meds for cold, flu, allergies etc...the antihistamines casue tach symptoms in POTS patients and casue a high increase in heart rate. I found out the hard way when I took dimatap for a cold I had. I had forgotten about what they had said and one night my cold was so bad I couldn't stand the running nose anymore...needless to say I still didn't sleep as my heart rate was over 130 all night and the tach was so bad and painful I almost went to the ER, but like everyone else....they have no clue about POTS.....so I didn't go. I take zyrtec 10mg daily and it does not bother me to much...My PCP and cardio both said I could safely take Corcedian HBP, an over the counter cold medication if needed as it would not increase my heart rate, but so far I haven't had the need for it. My brother has high blood pressure and that is the only thing he will take when he gets a cold and he says it works well. Hope this helps some.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...